Format

Send to:

Choose Destination
See comment in PubMed Commons below
Arch Neurol. 2008 Oct;65(10):1313-8. doi: 10.1001/archneur.65.10.1313.

Restarting anticoagulation therapy after warfarin-associated intracerebral hemorrhage.

Author information

  • 1Department of Neurology, Mayo Clinic, W8B, 200 First St SW, Rochester, MN 55905, USA. rabinstein.alejandro@mayo.edu

Abstract

BACKGROUND:

Reinitiating warfarin sodium therapy in a patient with a recent warfarin-related intracerebral hemorrhage (WAICH) is a difficult clinical decision. Therefore, it is important to assess the outcome of resumption or discontinuation of warfarin therapy after WAICH.

OBJECTIVE:

To compare patients who survived an episode of WAICH and restarted warfarin therapy with a group of WAICH patients who did not resume warfarin therapy. Design, Setting, and Patients We conducted a follow-up study from November 1, 2001, through December 31, 2005, in a cohort from a single center. Long-term outcome was assessed at last clinical follow-up or via questionnaire.

MAIN OUTCOME MEASURES:

Recurrent WAICH and thromboembolic events.

RESULTS:

Fifty-two patients were discharged from the hospital after a diagnosis of WAICH. Four patients were lost to follow-up. Mean follow-up among all patients was 43 (range, 1-108) months. Of the 23 patients who restarted warfarin therapy, 1 had a recurrent nontraumatic WAICH, 2 had traumatic intracerebral hemorrhages, and 2 had major extracranial hemorrhages. Of the 25 patients who did not restart warfarin therapy, 3 had a thromboembolic stroke, 1 had a pulmonary embolus, and 1 had a distal arterial embolus.

CONCLUSIONS:

Restarting warfarin therapy in patients with a recent WAICH is associated with a low risk of recurrence, but patients are subjected to known, substantial risks of warfarin use. Withholding warfarin therapy is associated with a risk of thromboembolization.

PMID:
18852344
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Silverchair Information Systems
    Loading ...
    Write to the Help Desk